Chronic renal failure

A 59-year-old man with chronic renal failure was in the hospital recovering from a heart attack. He had just undergone “balloon angioplasty” to redilate a coronary artery, and was on an “npo” diet (i.e. he was not allowed to have food or drink by mouth). He received fluid through an intravenous (IV) line.

Late one night, an exhausted nurse on the last hour of a 12-hour shift came into the patient’s room to replace the man’s empty IV bag with a new one. He misread the physician’s orders and hooked up a fresh bag of IV fluid that was “twice-normal” saline rather than “half-normal” saline (i.e. the patient began receiving a fluid that was four times saltier than it should have been).

This mistake went unnoticed until the next morning, when the patient had marked pitting edema around the sacral region and inspiratory rales (“wet-sounding crackles”) at the bases of the lungs on each side.

He also complained of difficulty breathing, and appeared to be confused. Blood was drawn, revealing the following: –levels:liter (normal: 136-145 mEq/liter) –levels:(normal: 3.5-5.0 mEq/liter) –levels:liter (normal: 96-106 mEq/liter) A chest-ray revealed interstitial edema in the lungs. QUESTIONS You may refer to the textbook and other sources, but your answers must be IN YOUR OWN WORDS. PLAIGIARISM = ZERO POINTS. 1.

Most dissolved substances in the blood plasma can easily move out of the bloodstream and into the interstitial fluid surrounding the cells. Will the nurse’s mistake increase or decrease the “saltiness” of the interstitial fluid? Explain your answer. ( 9 pts) 2.

Given your knowledge of osmosis, will this cause the cells in the body to increase or decrease in size? Explain your answer thoroughly. (10 pts) 3. What symptoms might result from hypernatremia (“high blood-sodium” level)? Do these symptoms match those of this patient? (